Skip to main content

Kathryn Nyman

Professor of Mathematics

Headshot of Kathryn Nyman

Contact Information

Salem Campus

Ford Hall 217
900 State Street
Salem  Oregon  97301


PhD, Mathematics, Cornell University, 2001

MS, Mathematics, Cornell University, 1998

BA, Math, Carthage College, 1995


Professor Nyman’s research is in the areas of algebraic, geometric and topological combinatorics. She is especially interested in questions involving people’s preferences, from which piece of cake one prefers, to their preference of election candidates.


Combinatorics (Math 376)

Abstract Algebra II (Math 457)

Linear Algebra (Math 253)

Accelerated Calculus (Math 151, 152, 153)

Book Chapters

Nyman, Kathryn, S. Partlow, J. Laison, C. McLeman. “Weighted pebbling numbers of graphs,” Journal of Combinatorial Mathematics and Combinatorial Computing 100 (2017): 223-244.


Lawrence D. Cress Award for excellence in faculty scholarship, Fall 2013, Willamette University.

MSRI [Mathematical Sciences Research Institute], Research Membership. Selected participant for the semester on Geometric and Topological Combinatorics, Berkeley, California, August – November, 2017.


Justice as Fair Division, with I. Bartrum and P. Otto, Pepperdine Law Review, Vol. 45, (2018), 531-545.

A Borsuk-Ulam equivalent that directly implies Sperner’s Lemma, with F. E. Su, American Mathematical Monthly, Vol. 120, No. 4 (2013), 346–354.

Properties of generalized derangements graphs, with H. Jackson* and L. Reid, Involve, Vol 6, No. 1 (2013), 25–33.

Two-player envy-free multi-cake division, with J. Cloutier* and F. E. Su, Mathematical Social Sciences, 59, (2010), 26–37. 

Annihilators of permutation modules, with S. Doty, Quarterly Journal of Mathematics, doi: 10.1093/qmath/hap020 (2009).

Relations on generalized degree sequences, with C. Klivans and B. Tenner, Discrete Mathematics, 309, (2009), 4377–4383.

Two-batch liar games on a general bounded channel, with R. Ellis, Journal of Combinatorial Theory, Series A, 116 (2009), 1253–1270.

New results on the peak algebra, with M. Aguiar and R. Orellana, Journal of Algebraic Combinatorics, 23, (2006), 149–188.

Inequalities for the h- and flag h–vector of geometric lattices, with E. Swartz, Discrete and Computational Geometry, 32, no. 4 (2004), 533–548.

The peak algebra and the descent algebras of types B and D, with M. Aguiar and N. Bergeron, Transactions of the American Mathematical Society, 356 (2004), 2781–2824.

Willamette University

Mathematics Department

Ford Hall
Willamette University
900 State Street
Salem Oregon 97301 U.S.A.
503-370-6077 voice
503-370-6977 fax